Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What medications are available to someone with AIDS & Stage 4 Kidney Disease
Mar 13, 2009

Thank you Dr. Young. I have AIDS (17 years), and now I have been diagnosed with stage 4 kidney disease. My renal doctor tells me it is because my high blood pressure was never treated by my HIV doctor. I was told that HIV does not cause kidney disease. Is this true? Have the medications that I have taken over the last 17 years caused my kidney disease? I was so sick and feeling so awful from AIDS and kidney disease that in August 2008 with my current doctor's support I went off all my HIV medications and signed up with Hospice. To my amazement I am feeling well and want to start treatment again. It has been 7 months. I did continue to take blood pressure medications to prolong my kidney function. I am at about 14% function now and am not doing dialysis at this time. Can you give me some suggestions on a medication regimen that will not filter through my kidneys but will control the HIV? At the time I stopped treatment, my VL was undetectable and I had a CD4 of 361. Can you tell me what you would prescribe for me if I were your patient? I would like to have some suggestions. I know you cannot treat me without seeing me, but I would like to know of some medications so I can read about them before I go for my doctor's visit. Thank you so much for all the information I have gotten over the years.

Regards,

Response from Dr. Young

Hello and thanks for your post.

Kidney disease (or it's risk) is unfortunately not uncommon among persons living with HIV. Untreated HIV infection alone can be a risk; though other important factors, like family history, diabetes, or as in your case high blood pressure can also influence risk.

It is great to hear that you're feeling better and no longer thinking of end-of life. If you have (or had) stage 4 chronic kidney disease (CKD), I'd certainly avoid any use of tenofovir-containing treatments; it is tenofovir that is the only HIV drug that is linked to causing kidney injury. In our analysis of a small series of patients (from the CDC-HOPS study) we showed that among persons with CKD stage 3 or greater, about 25% of persons had worsened CKD when given tenofovir- one went on to have stage 5 disease. So as long as there are alternatives to tenofovir that allow constructing a sufficiently potent combination, I'd consider using them first.

Some medications, namely the nucleosides (except abacavir), need to be dose-adjusted in persons with CKD- just how much depends on the degree of renal function (measured by creatinine clearance or glomerular filtration). Once you start on HIV medications, it's actually not uncommon to see kidney function improve. This sometimes requires further adjustment to the dose of the NRTIs.

Other HIV medications, such as the NNRTIs, protease inhibitors or integrase inhibitors are not excreted by the kidney and generally don't need dose adjustment.

So, in essence, you and your doctor are free to find the best suited HIV treatment for you-- based on your previous treatment and any drug resistance; and of course, matching your current disease status (ie, kidney issues and any others) with avoidance of characteristic side effects or toxicity.

I wish you the best of health and please write me back anytime.

BY



Previous
Asked a question earlier
Next
YELLOW EYES

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement